Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 3, 2011, 7:52 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2011, 7:52 PM CDT (00:52 UTC)
- Expired
- Apr 3, 2011, 8:16 PM CDT
- In force
- 24 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Iowa County, WI, Lafayette County, WI
The radar
The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 5:57 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1790 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS53 KMKX 040052 SVRMKX WIC049-065-040130- /O.NEW.KMKX.SV.W.0006.110404T0052Z-110404T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 752 PM CDT SUN APR 3 2011 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN SOUTH CENTRAL WISCONSIN... NORTHERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL 830 PM CDT * AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF PLATTEVILLE...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELMONT AROUND 810 PM CDT. MINERAL POINT AIRPORT AROUND 820 PM CDT. DODGEVILLE...MINERAL POINT AND YELLOWSTONE LAKE STATE PARK AROUND 825 PM CDT. GOVERNOR DODGE STATE PARK AROUND 830 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PLATTE MOUNDS...LESLIE...REWEY...LINDEN...LONDON...EDMUND AND GOVERNOR DODGE ST PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN THE STATE OF IOWA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR SOUTH CENTRAL WISCONSIN. LAT...LON 4291 9043 4310 9006 4277 8985 4262 9043 TIME...MOT...LOC 0052Z 234DEG 45KT 4268 9065 WIND...HAIL <50MPH 1.00IN $$ GEHRING
2 follow-up statements
185 WWUS53 KMKX 040104 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 804 PM CDT SUN APR 3 2011 WIC049-065-040130- /O.CON.KMKX.SV.W.0006.000000T0000Z-110404T0130Z/ IOWA WI-LAFAYETTE WI- 804 PM CDT SUN APR 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAFAYETTE AND IOWA COUNTIES UNTIL 830 PM CDT... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF PLATTEVILLE...MOVING NORTHEAST AT 55 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BELMONT AROUND 810 PM CDT. MINERAL POINT AIRPORT AROUND 820 PM CDT. MINERAL POINT AROUND 825 PM CDT. DODGEVILLE AND YELLOWSTONE LAKE STATE PARK AROUND 830 PM CDT. OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE LESLIE... PLATTE MOUNDS AND REWEY. OTHER STORMS ARE MOVING INTO SOUTHERN LAFAYETTE COUNTY...AND MAY PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN THE STATE OF IOWA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. && LAT...LON 4291 9043 4310 9006 4277 8985 4262 9043 TIME...MOT...LOC 0100Z 243DEG 46KT 4271 9054 WIND...HAIL <50MPH 1.00IN $$ WOOD
963 WWUS53 KMKX 040116 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 816 PM CDT SUN APR 3 2011 WIC049-065-040126- /O.CAN.KMKX.SV.W.0006.000000T0000Z-110404T0130Z/ IOWA WI-LAFAYETTE WI- 816 PM CDT SUN APR 3 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAFAYETTE AND IOWA COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. LAT...LON 4291 9043 4310 9006 4277 8985 4262 9043 TIME...MOT...LOC 0116Z 245DEG 48KT 4280 9029 $$ WOOD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:30 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Apr 3, 3:30 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT SUN APR 3 2011 .SHORT TERM... TONIGHT AND MONDAY...FORECAST CONFIDENCE MEDIUM TO HIGH. LOW PRESSURE IS EXPECTED TO MOVE EAST NORTHEAST FROM EASTERN IOWA ACROSS FAR SOUTHERN WISCONSIN THIS EVENING. SURFACE WARM FRONT SHOULD MOVE WITH THE LOW INTO THE SOUTHERN PORTIONS OF THE AREA. STRONG WARM AIR ADVECTION WITH THE WARM FRONT SHOULD BRING WARMER AND MORE MOIST AIRMASS INTO THE SOUTHERN HALF OF THE AREA. THESE FEATURES WILL COMBINE WITH MEAN LAYER CAPES OF 1000 TO 1500 J/KG AND STRONG LOW LAYER AND DEEP LAYER BULK SHEAR TO BRING THUNDERSTORMS BY MID EVENING. ELEVATED MIXED LAYER SHOULD BE OVERCOME TO ALLOW FOR CONVECTION TO INITIATE JUST TO THE SOUTHWEST OF THE AREA BY 00Z MONDAY...AND MOVE INTO SOUTHERN PORTIONS OF THE AREA BY 02Z PER LATEST HIGH RESOLUTION RAPID REFRESH MODEL. SEVERE STORMS STILL POSSIBLE GIVEN THE COMBINATION OF INSTABILITY...SHEAR AND BOUNDARIES. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...WITH ISOLATED TORNADOES NEAR WARM FRONT IF LOW LEVEL CONVECTIVE INHIBITION CAN BE OVERCOME. SPC DAY 1 SLIGHT RISK IS REASONABLE ACROSS THE SOUTH HALF OF THE AREA...AND CAN REFERENCED FOR MORE DETAILED INFORMATION. AS LOW MOVES AWAY FROM THE AREA LATER TONIGHT...NORTHWEST WINDS GRADUALLY INCREASE ACROSS THE AREA. THEY BECOME BRISK AND GUSTY ON MONDAY...AS SURFACE PRESSURE GRADIENT TIGHTENS AND GOOD MIXING OCCURS WITHIN COLD AIR ADVECTION REGIME. TEMPERATURES SHOULD BECOME MILD NEAR AND SOUTH OF WARM FRONT THROUGH THE EVENING...THEN FALL LATER TONIGHT ACROSS THE AREA. TEMPERATURES SHOULD RISE ONLY A BIT ON MONDAY BEFORE FALLING AGAIN DURING THE AFTERNOON. STRONG VORTICITY MAXIMUM MOVING INTO AND ACROSS THE AREA LATER TONIGHT AND MONDAY MAY BE ENOUGH TO BRING SOME RAIN SHOWERS TO THE AREA. THIS FEATURE WILL HAVE TO DEAL WITH DRIER AIR WORKING INTO THE AREA. LEFT CHANCE POPS GOING FOR NOW. MONDAY NIGHT THROUGH WED...MEDIUM FCST CONFIDENCE DECREASING CLOUDS ARE EXPECTED MON NT IN THE WAKE OF THE UPPER TROUGH. A SHORTWAVE TROUGH WILL MOVE ACROSS THE NRN PLAINS AND MN TUE NT WHICH WILL SUPPORT WARM ADVECTION AHEAD OF IT OVER THE REGION FOR TUE/TUE NT. SWLY WINDS AND A DRY AIRMASS WILL LEAD TO MILD HIGH TEMPS TUE BEFORE CLOUDS INCREASE LATER IN THE AFTERNOON. A SFC TROUGH WILL THEN SLIDE SEWD INTO WI TUE NT AND LINGER ON WED BRINGING CHANCES OF LGT RAIN VIA WAA AND LOW LEVEL FRONTOGENESIS. SKY CONDITIONS WILL IMPROVE LATER ON WED WITH MILD TEMPS EXPECTED OVER THE SW CWA BUT COOL TEMPS NEAR THE LAKE. .LONG TERM... A LARGE UPPER TROUGH WILL DIG INTO THE WRN USA FOR THU INTO SAT AND THEN ATTEMPT TO MOVE INTO THE PLAINS ON SUN AND BEYOND. A COUPLE SERIES OF LOW PRESSURE SYSTEMS WILL MOVE OUT OF THE CENTRAL PLAINS AND AFFECT THE REGION FOR MUCH OF THE WEEK. RAIN IS LIKELY THU/THU NT WITH CHANCES OF RAIN DURING THE OTHER PERIODS. TEMPS AND THE INTENSITY OF RAIN AND TSTORMS WILL DEPEND ON THE TRACK AND EVOLUTION OF THE CYCLOGENESIS. && .AVIATION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS TAF SITES THIS EVENING...AS WARM FRONT AND LOW MOVE THROUGH FAR SOUTHERN WISCONSIN. EXPECT MVFR/IFR VISIBILITIES WITH MVFR CEILINGS WITH ANY OF THE THUNDERSTORMS. SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE DURING THE EVENING...ESPECIALLY ACROSS THE EASTERN TAF SITES. WINDS WILL VEER NORTHWEST BEHIND THE LOW AFTER 06Z TO 08Z MONDAY...AND WILL BECOME GUSTY ON MONDAY. GUSTS OF 25 TO 30 KNOTS ARE POSSIBLE DURING THE LATE MORNING AND AFTERNOON HOURS. MVFR/IFR CEILINGS OVERNIGHT SHOULD GRADUALLY BECOME MVFR ON MONDAY. SCATTERED RAIN SHOWERS WILL REMAIN POSSIBLE LATER TONIGHT AND MONDAY...WITH THE APPROACH AND PASSAGE OF STRONG UPPER LEVEL DISTURBANCE. && .MARINE...SMALL CRAFT ADVISORY CONTINUES UNTIL 03Z MONDAY FOR THE NEARSHORE WATERS. GUSTY EAST SOUTHEAST WINDS SHOULD SUBSIDE BELOW CRITERIA BY 00Z MONDAY...AS LOW PRESSURE MOVES TOWARD THE AREA. WAVES SHOULD REMAIN HIGH THROUGH 03Z BEFORE SUBSIDING. THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS POSSIBLE...ESPECIALLY SOUTH OF PORT WASHINGTON. TIGHT PRESSURE GRADIENT DEVELOPS ACROSS THE AREA LATE TONIGHT INTO MONDAY...AS LOW PRESSURE EXITS THE REGION. GUSTY NORTHWEST WINDS TO 30 KNOTS ARE EXPECTED BY MONDAY...AND WILL LINGER THROUGH MONDAY NIGHT. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR THIS PERIOD...BUT WILL HOLD OFF UNTIL CURRENT ADVISORY EXPIRES THIS EVENING BEFORE ISSUING. GUSTY WEST WINDS MAY LINGER ON TUESDAY...BUT CONFIDENCE LOW WITH MODEL DIFFERENCES IN LOW LEVEL WIND SPEEDS MIXING TO THE SURFACE. LOW PRESSURE MOVING THROUGH THE REGION THURSDAY AFTERNOON AND EVENING MAY BRING GUSTY ONSHORE WINDS AND HIGH WAVES. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646. && SHORT/LONG TERM...20 VERY SHORT TERM/AVIATION/MARINE...08
Hazardous weather outlook, Apr 3, 1:17 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 117 PM CDT SUN APR 3 2011 WIZ046-047-051-052-056>060-062>072-041015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 117 PM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS EVENING AND JUST BEYOND MIDNIGHT AS STRONG LOW PRESSURE AND ASSOCIATED WARM AND COLD FRONTS MOVES FROM EASTERN IOWA NORTHEAST TO JUST NORTH OF MILWAUKEE. STRONG TO SEVERE THUNDERSTORMS WILL ERUPT NEAR THE LOW AND TRACK INTO FAR SOUTHERN AND SOUTHEAST WISCONSIN. THE TORNADO THREAT WILL BE THE HIGHEST OVER ILLINOIS BUT THERE IS A SMALL PROBABILITY OF ISOLATED TORNADOES IN FAR SOUTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. LMZ643>646-041015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 117 PM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THE EARLY EVENING FOR BRISK SOUTHEAST WINDS AND LARGE WAVES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL FROM PORT WASHINGTON SOUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA ONCE AGAIN FROM MONDAY THROUGH TUESDAY MORNING DUE TO BRISK NORTHWEST WINDS IN THE WAKE OF THE LOW. GEHRING WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Apr 3, 3:14 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HAIL 1 NE WISCONSIN DELLS 43.64N 89.76W
04/03/2011 M1.75 INCH COLUMBIA WI TRAINED SPOTTER
1248 PM TSTM WND GST FRANKSVILLE 42.76N 87.91W
04/03/2011 M36.00 MPH RACINE WI TRAINED SPOTTER
&&
WIMBERLEYThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:17 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 43 min |
| Apr 3, 8:50 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 25 min |
| Apr 3, 9:14 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 46 min |
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge, Jefferson | 46 min |
| Apr 3, 9:50 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 25 min |
| Apr 3, 10:06 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 24 min |
| Apr 3, 10:09 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Sauk | 36 min |
| Apr 3, 10:18 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 42 min |
| Apr 3, 10:23 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 35 min |
| Apr 3, 10:36 PM CDT | Special Marine Warning | MKX | 99 min | |
| Apr 3, 10:45 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 26 min |
| Apr 3, 11:04 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Washington | 41 min |
| Apr 3, 11:23 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 52 min |
| Apr 3, 11:54 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 23 min |
| Apr 4, 3:48 AM CDT | Small Craft Advisory | MKX | 23 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.